Background: Sildenafil is a selective inhibitor of phosphodiesterase type 5 (PDE5) which currently used for the treatment of erection dysfunction (ED). Medicine approved by the FDA for treatment of pulmonary hypertension. Although there is no evidence of hypercoagulation states being associated with the use of PDE5 inhibitors, several animal studies suggest that PDE5 inhibitors may cause arterial and venous thrombotic or embolic events.
Case report: The patient was a 37 year old man who had suffered sever headache and tonic- clonic generalized seizure. In neurological examination, he had decreased level of consciousness and he had no other positive finding in examination. The patient has been constantly taken 100 mg of Sildenafil once a day without medical supervision over the last month. Brain computerized tomography (CT) showed a small hemorrhage in left frontal lobe with suspicious to cerebral venous sinus thrombosis (CVST) lumbar puncture was performed. Increased cerebrospinal fluid pressure suggested the probability of CVST. Brain MRI result confirmed superior sagittal sinus thrombosis.
Conclusion: Cerebral venous sinus thromboses need to be considered a potential side effect of Sildenafil administration.
phosphodisterase type 5 (PDE5) inhibitor
cerebral venous sinus thrombosis
© 2010, Journal of Kermanshah University of Medical Sciences. This is an open-access article distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License (http://creativecommons.org/licenses/by-nc/4.0/) which permits copy and redistribute the material just in noncommercial usages, provided the original work is properly cited.